Snorting Codeine (Insufflation) | Side Effects, Dangers, And Addiction
Codeine is an analgesic, or painkiller, that sees widespread drug abuse. One of the most common methods of codeine abuse is snorting. This happens when a codeine product or prescription is inhaled through the nose.
Snorting codeine may cause a number of short-term and long-term health effects, including an increased risk of opioid use disorder and overdose.
Which Codeine Products Are Snorted?
Codeine tablets can be snorted by crushing and inhaling them. Tablets come in both prescription and over-the-counter variants, and treat mild to moderate pain.
Prescription drug codeine is available as a single-ingredient product in varying strengths. Prescription codeine is simply known as codeine, and is possible to snort.
Over-the-counter codeine is usually combined with other drugs. Acetaminophen is the most common combination. Combination products include Tylenol with Codeine and Capital and Codeine. These combinations can also be crushed up and snorted.
Why Is Codeine Snorted?
Codeine, an opiate, should be swallowed and digested. However, snorting codeine brings it directly into the bloodstream, which will relieve pain faster than ingesting it.
Snorting codeine allows it to bind to receptors in the brain directly, bypassing the digestive system.
Codeine’s pain relief will also be stronger when it is snorted. This pain relief, known as analgesia, can make codeine snorting appealing to people suffering from pain. Unfortunately, snorting codeine may have damaging effects.
Side Effects & Dangers Of Snorting Codeine
Snorting codeine is more dangerous than normal codeine usage. Codeine is not designed to be snorted, and may damage the nose. This damage can be permanent, requiring surgery in extreme cases.
Side effects of codeine snorting include:
- sinus infection
- inflammation of the mouth and nose
- nasal blockage (runny nose)
- changes in heart rate
Snorting codeine often involves high amounts of codeine ingestion. This increases your chances of codeine overdose.
Opioid overdose can be dangerous, or even fatal. Snorting codeine puts one at higher risk of overdose.
Snorting codeine can involve crushing and inhaling many tablets at once. This is dangerous because it is easy to go over the recommended dosage in this way. You may be inhaling deadly amounts of codeine.
A codeine overdose affects the central nervous system (CNS). Signs of overdose, specifically through snorting, include:
- respiratory depression (slowed breathing and lung activity)
- clammy skin
- fainting/near-comatose state
Respiratory depression can slow your breathing to dangerous levels. Many of these effects require immediate attention. Call 911 immediately if you or a loved one suffer overdose effects after snorting codeine. Naloxone (Narcan) can be administered to reverse the effects of opioid overdose.
Long-term drug abuse increases the chances of addiction, and codeine is one of the most addictive opioids in the United States, according to the National Institutes of Health. Snorting codeine may increase your risk of opioid use disorder.
Pain medications like codeine can cause both mental and physical dependence. Someone on codeine may feel the drug is their only escape from the constant pain.
Signs of addiction for codeine and codeine combinations include:
- inability to stop taking codeine
- talking or thinking about codeine excessively
- taking codeine to avoid withdrawal symptoms
Stopping codeine use when physically dependent may lead to withdrawal.
Codeine withdrawal symptoms affect both your physical and mental health. Withdrawal symptoms from snorting codeine can be more severe than normal usage.
Codeine binds to receptors in the CNS that reduce brain activity and pain signals. When use stops, the brain may react negatively.
Symptoms of codeine and codeine combination withdrawal include:
- chills/cold flashes
- increased blood pressure
- muscle and joint pain
Treatment Options For Codeine Addiction
Snorting codeine is a likely sign of opioid use disorder that can lead to severe health effects, including an increased risk of overdose.
Additionally, if a person addicted to codeine has to choose between continued use and withdrawal symptoms, they may choose to continue codeine use.
However, treatment options exist for both addiction and withdrawal.
Codeine withdrawal symptoms can be difficult to deal with, especially when a person snorts codeine long-term.
A medical detox program can make the withdrawal process easier to handle. Instead of quitting cold turkey, these programs help you fight your withdrawal symptoms and reduce the chances of relapse.
Prescription medications such as buprenorphine, naltrexone, and methadone are approved for treating opioid use disorder.
Medication-assisted treatment programs use these medications along with behavioral therapy and peer support to improve treatment outcomes and reduce the risk of relapse.
To learn about our addiction treatment centers, please contact us today.
Written by Ark Behavioral Health Editorial Team
©2023 Ark National Holdings, LLC. | All Rights Reserved.
This page does not provide medical advice.
Bausch Health - Capital and Codeine - Bausch Health
Mayo Clinic - Description and Brand Names
National Center for Biotechnology Information - Codeine - StatPearls - NCBI Bookshelf
National Institute on Drug Abuse - Prescription Pain Medications (Opioids) | NIDA for Teens
National Institute on Drug Abuse - Effective Treatments for Opioid Addiction | National Institute on Drug Abuse
U.S. National Library of Medicine: MedlinePlus - Acetaminophen and Codeine Drug Information
U.S. National Library of Medicine: MedlinePlus - Codeine
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
We've got you covered.
Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.